Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 112, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 23, 2001, 6:37 PM EDT for Pike County, Kentucky. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 6:37 PM EDT (22:37 UTC)
- Expired
- Aug 23, 2001, 7:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pike County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:54 PM EDT | Thunderstorm Wind | Gulnare, KY | Trees were blown down. |
| Aug 23, 6:55 PM EDT | Thunderstorm Wind | Meta, KY | Trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
568
WUUS53 KJKL 232237
SVRJKL
KYC195-232330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
637 PM EDT THU AUG 23 2001
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PIKE COUNTY...
* UNTIL 730 PM EDT
* AT 632 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES
SOUTHWEST OF GULNARE...OR ABOUT 10 MILES NORTH OF PIKEVILLE...
MOVING SOUTHEAST AT 35 MPH. ANOTHER STRONG THUNDERSTORM WAS NEAR
WHEELWRIGHT AND MILL MOVE NEAR THE MYRA AND VIRGIE AREAS AROUND 650
PM EDT.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
META OR AROUND 5 MILES NORTHEAST OF PIKEVILLE AROUND 640 PM EDT...
RACCOON AROUND 645 PM EDT...
KIMPER AROUND 650 PM EDT...
BIGGS AROUND 655 PM EDT...
COLEMAN AROUND 700 PM EDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.
LAT...LON 3754 8197 3752 8201 3755 8204 3756 8213
3759 8214 3765 8224 3768 8236 3767 8244
3770 8254 3767 8260 3747 8258 3730 8230
$$
PELTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:40 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 23, 2:40 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 240 PM EDT THU AUG 23 2001 ...UPDATED ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL 9 PM. ALSO TWEAKED HIGH AFTERNOON TEMPS UP A CATEGORY. HAVE ALSO DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE CWA...APPEARS BEST THREAT WILL BE THE NORTHERN ZONES EARLY AND THE SOUTHERN ZONES LATE SO DECIDED TO JUST GO AHEAD AND ISSUE FOR ENTIRE CWA. THE REST IS THE SAME AS FOLLOWS BELOW...HALL MAIN FCST CONCERN IN THE SHORT TERM IS HEAVY RAINFALL POTENTIAL THIS EVENING AS WELL AS SEVERE TSRA. FCST SOUNDINGS AND SFC OBS SHOWING THE AIRMASS BECOMING INCREASING UNSTABLE WITH VERY HIGH CAPES (NEAR 4000 J/KG ACCORDING TO THE MESOETA SOUNDINGS) AND LI INDICES TO NEAR -8 THIS AFTERNOON. PWS ALSO INCR TO A LITTLE OVER 2.0 INCHES. HIGH THETA-E AIR MOVING IN ALSO. SFC DEWPOINTS INCR INTO THE LOWER AND MIDDLE 70S. A DEFINITE LOW LEVEL BNDRY IS MISSING HOWEVER TO HELP FOCUS HEAVY RAINS. FEELING AT THIS TIME IS THAT STORMS/THE EVENT MAY START OFF AS A SEVERE EVENT AND THEN AT LEAST TRY TO TURN INTO A HEAVY RAIN EVENT. THE BIGGEST CHALLENGE AT THE MOMENT IS WHETHER OR NOT TO ISSUE A FLASH FLOOD WATCH AND HOW MUCH SEVERE ACTIVITY WE WILL SEE THIS AFTERNOON/EVENING. AS LONG AS THE STORMS MOVE RIGHT ALONG WE ARE PROBABLY OK ALONG WITH RELATIVELY (EMPHASIS ON RELATIVELY) HIGH FLASH FLOOD GUIDANCE VALUES. ON THE OTHER HAND...IF TRAINING SETS UP THEN WE COULD GET INTO TROUBLE QUICKLY. SFC CHART SHOWING A WEAK/DIFFUSE BNDRY NEAR THE OHIO RIVER BUT THE MAIN FRONT IS FURTHER NORTH ACROSS FAR N OH/IN/IL. 8H CHART ALSO SHOWS THE FRONT IN THE SAME LOCATION AND THE CHART ARGUES THAT THE BNDRY MAY NOT MOVE AS FAR SOUTH AS FAST AS THE MODELS ARE ALL INDICATING THAT IT WILL. (SOME CONCERN OVER THE BNDRY GETTING HUNG UP DURING THE MIDDLE OF THE NIGHT OVER THE CENTRAL-SOUTHERN CWA AND HELPING TO FOCUS TSRA/TRAINING OF CELLS). ETA MODELS AND TO SOME EXTENT THE NGM ARE HITTING THE PCPN AND BEST LIFT THE HARDEST LATE THIS AFTERNOON AND EVENING AND MAINLY OVER THE SOUTHERN 1/2 OF THE CWA. HOWEVER THE LATEST RADAR AND SAT PICS INDICATE THAT THE STORMS ARE NOW BEGINNING TO FIRE ALONG THE OLD BNDRY NEAR THE OHIO RVR. THE AVN MODEL LOOKS RATHER WEAK ON THE WHOLE SYSTEM WITH MOST EMPHASIS BEING PLACED OVER KS AND MO/IL SO WILL LEAN MORE TOWARD THE ETA MODELS FOR THIS PACKAGE. SHORT TERM SENSIBLE...DEBATING ON LIKELY POPS FOR THE WHOLE CWA TONIGHT ALTHOUGH POPS MAY NEED TO BE LOWERED ACROSS THE NORTH AS THE NIGHT WEARS ON. WITH PRETTY GOOD SVR STORM POTENTIAL WILL USE STRONG WORDING IN THE ZONES ALONG WITH LOCALLY HEAVY RAINS POSSIBLE. WILL MAKE A LAST MINUTE DECISION ON FLASH FLOOD WATCH. WHILE THE BEST THREAT AREA APPEARS TO BE OVER THE SOUTHERN 1/2 OF THE CWA...THE NORTHERN HALF WILL MOST LIKELY SEE THE BULK OF THE STORMS EARLY ON SO IF WE GO WITH A FFA WE MAY HAVE TO GO FOR THE WHOLE CWA. EXPECT MOST OF THE ACTIVITY TO MOVE THRU THE CWA DURING THE LATE-OVERNIGHT BUT WOULD EXPECT SOME LINGERING SHRAS IN THE MORNING OVER THE SOUTHERN ZONES. THEN SKIES SHOULD BECOME PC CWA WIDE ON FRIDAY WITH TEMPS IN THE MID 80S. PC FRIDAY NIGHT. NEXT WAVE OF ACTIVITY PUSHES BACK TOWARD THE CWA ON SAT BUT FEEL THAT IT WILL BE SAT NIGHT BEFORE ANY PCPN MAKES IT THIS FAR EAST. THEREFORE WILL GO WITH CHC POPS THEN. EXTENDED...AVN/MRF/ECMWF ARE IN REASONABLE AGREEMENT OVERALL. WILL KEEP CHC POPS GOING FOR SUNDAY. NEW AVN RUN IS SLOWER WITH THE NEXT UPPER TROFF/SFC SYSTEM TO MOVE THRU THAN THE MRF IS. WILL THEREFORE KEEP A MENTION OF POPS ON MONDAY ALSO. WILL GO WITH PC BUT DRY TUE-THUR. NOT REAL TRUSTING OF THE SYSTEM THAT THE MRF GENS UP THUR-FRI FROM THE SOUTH AND SPREADS PCPN N-NE. SOME OF THAT COULD MAKE IS HERE BY THUR NIGHT IF ITS FOR REAL...WILL HAVE TO WAIT AND SEE. LOWS OF 60-65 AND HIGHS 80-85 SHOULD WORK THRU THE PERIOD. NGM/MAV MOS VERY SIMILAR AND DONT PLAN ON DEVIATING MUCH AT ALL. WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. COORDINATION WELCOME. THANKS TO MRX/CRW AND HPC FOR COORDINATION TODAY. SPS HAS BEEN ISSUED FOR SLIGHT RISK OF SEVERE THUNDERSTORMS AND HVY RAIN POTENTIAL. .JKL...NONE. HALL
In the hours before
Local storm report, Aug 23, 5:12 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
512 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 4 E SHARPSBURG KY WIND DAMAGE
08/23/01 BATH TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0445 PM 5 W OWINGSVILLE KY WIND DAMAGE
08/23/01 BATH TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0423 PM 4 W MT. STERLING KY WIND DAMAGE
08/23/01 MONTGOMERY TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0455 PM NANCY KY WIND DAMAGE
08/23/01 PULASKI TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0455 PM FAUBUSH KY WIND DAMAGE
08/23/01 PULASKI TREES DOWN. REPORTED BY
LAW ENFORCEMENT.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:51 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 39 min |
| Aug 23, 4:08 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 37 min |
| Aug 23, 4:28 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Powell | 47 min |
| Aug 23, 4:28 PM EDT | Severe Thunderstorm Warning | JKL | Bath | 47 min |
| Aug 23, 4:41 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 49 min |
| Aug 23, 4:53 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 37 min |
| Aug 23, 5:30 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 45 min |
| Aug 23, 5:36 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Owsley | 39 min |
| Aug 23, 5:57 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 48 min |
| Aug 23, 6:20 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 55 min |
| Aug 23, 6:43 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.